Hail, Russell
- When
- May 11, 4:13 PM CST to 4:14 PM CST
- Where
- Russell County, 7.01 mi NNE of Gorham
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -98.960
A nice sized outbreak of severe weather occurred across the counties in South Central Kansas. The primary hazards were hail and wind, however, a few very weak tornadoes also occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A nice sized outbreak of severe weather occurred across the counties in South Central Kansas. The primary hazards were hail and wind, however, a few very weak tornadoes also occurred. Several reports of hail up to the size of three inches in diameter was noted at one location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 1:07 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 207 PM CDT SUN MAY 11 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 207 PM CDT SUN MAY 11 2014 STRONG INSTABILITY EXISTS IN THE WARM/MOIST SECTOR ACROSS THE FORECAST AREA THIS AFTERNOON...WITH COLD FRONT AND DRY-LINE JUST OFF TO OUR WEST. LOW LEVEL CONVERGENCE WILL INCREASE NEAR THE TIME OF PEAK HEATING...WITH RAPID DEVELOPMENT OF DEEP CONVECTION DEPICTED BY THE SHORT TERM MODELS IN THE 21-23Z TIME FRAME. IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT AN INITIAL SUPERCELL MODE ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY EVENING...THOUGH FORCING ALONG THE EASTWARD MIGRATING COLD FRONT AND FLOW ALOFT MORE PARALLEL TO THE BOUNDARY SUGGESTS TRANSITION TO A LINEAR MODE AS THE EVENING PROGRESSES. THE GREATEST RISK FOR HIGHER END SEVERE WEATHER INCLUDING VERY LARGE HAIL AND TORNADOES SHOULD EXIST LATE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL KANSAS WITH ANY SUPERCELL STORMS AND DURING TRANSITION TO A QUASI-LINEAR MODE...ESPECIALLY PREFERENTIALLY ON THE SOUTHERN MOST CELLS ALONG THE FRONT. THE SEVERE RISK SHOULD DIMINISH BY MIDNIGHT AS THE CONVECTION SHIFTS EAST TOWARD THE TURNPIKE...THOUGH MARGINALLY SEVERE STORMS AND LOCALLY HEAVY RAINS WITH AN INCREASED POTENTIAL FOR MINOR FLOODING WILL CONTINUE OVERNIGHT. MUCH COOLER WEATHER IS STILL ON TAP FOR EARLY THIS WEEK AS THE MEAN LONGWAVE UPPER TROF SLOWLY MIGRATES EAST ACROSS THE PLAINS TO THE MISSISSIPPI VALLEY. CONVECTIVE CHANCES WILL LINGER ON MONDAY ACROSS SOUTHEAST KANSAS THOUGH THE SEVERE RISK LOOKS MINIMAL WITH PERHAPS JUST A FEW STRONG STORMS BEFORE THE FRONT EXITS IN THE LATE AFTERNOON. A SHORTWAVE ALOFT IN THE BASE OF THE MEAN LONGWAVE TROF WILL MOVE EAST ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA TUESDAY NIGHT. THIS MAY PROVIDE MAINLY SOUTHEAST KANSAS WITH A SLIGHT CHANCE OF SHOWERS. DARMOFAL .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 207 PM CDT SUN MAY 11 2014 ONLY SLIGHT CHANGES TO THE FORECAST FOR THE LATTER HALF OF THE WEEK. SHORTWAVES ALOFT WILL ROTATE SOUTHEAST ON THE BACK SIDE OF THE EASTERN CONUS LONGWAVE ACROSS THE MIDWEST. THIS MAY GIVE RISE TO SLIGHT CHANCES FOR SHOWERS AS A REINFORCING PUSH OF COOL AIR AND FRONT PUSHES SOUTH BY THURSDAY NIGHT OR FRIDAY. OTHERWISE IT WILL REMAIN UNSEASONABLY COOL WITH SOME MODERATION BY THE WEEKEND. KED && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 103 PM CDT SUN MAY 11 2014 NO DOUBT THERE ARE MAJOR CONCERNS..NOT THE LEAST OF WHICH IS THAT OF +TSRAGR TO ALL AREAS AS A STRONG COLD FRONT MOVES SLOWLY SE ACROSS CNTRL KS THIS EVE. CHANGES WERE MADE TO INHERITED FCST. THEY WERE TO DELAY THE ARRIVAL OF THE COLD FRONT & ASSOCIATED +TSRAGR TO SC & SE KS AS IT DEFINITELY APPEARS THE FRONT WILL NOT REACH KHUT TIL ~12Z...KICT TIL ~15Z & KCNU TIL MON AFTERNOON. AS SUCH THE ARRIVAL OF +TSRAGR HAS LIKEWISE BEEN DELAYED TO THESE 3 TERMINALS TO 08Z-10Z. CIGS TO QUICKLY PLUNGE TO IFR STATUS ALONG WITH VSBYS AS +TSRAGR MOVE THROUGH. AS SUCH HAVE REMAINED PESSIMISTIC THAT ALL TERMINALS WILL DETERIORATE QUICKLY WITH KRSL & KSLN NOT EXPECTED TO RETURN TO VFR STATUS TIL EARLY MON AFTERNOON. && .FIRE WEATHER... ISSUED AT 207 PM CDT SUN MAY 11 2014 SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO RESULT IN MEANINGFUL RAINS FOR MUCH OF THE AREA TONIGHT INTO MONDAY. THIS MAY ALLOW FOR RENEWED GREEN-UP ACROSS DROUGHT STRICKEN AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS. EVEN SO...A SLIGHTLY ELEVATED RISK FOR VERY HIGH GRASSLAND FIRE DANGER MAY EXIST THE NEXT COUPLE OF DAYS ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 14. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 66 42 66 / 60 40 10 10 HUTCHINSON 56 62 41 65 / 70 30 10 10 NEWTON 58 64 41 65 / 60 40 10 10 ELDORADO 63 69 42 65 / 60 60 10 10 WINFIELD-KWLD 64 71 42 66 / 60 60 10 10 RUSSELL 48 55 38 63 / 80 20 10 10 GREAT BEND 49 57 38 63 / 80 20 10 10 SALINA 56 61 40 65 / 80 30 10 10 MCPHERSON 56 61 41 65 / 80 30 10 10 COFFEYVILLE 69 75 46 66 / 60 70 40 10 CHANUTE 69 73 45 65 / 60 70 30 10 IOLA 68 73 45 65 / 60 70 30 10 PARSONS-KPPF 70 74 46 65 / 60 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ048>053- 067>072-082-083-091>096-098>100. RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033- 047>052-067-068-082-083-091. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT SUN MAY 11 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 323 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MUCH OF CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE GREATEST RISK IS ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. SUPER-CELL STORMS ARE POSSIBLE EARLY ON...AND THEN ARE EXPECTED TO BECOME MORE LINEAR IN NATURE. THESE STORMS WILL BE CAPABLE OF VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER...DAMAGING DOWN-BURST WINDS IN EXCESS OF 75 MPH...AND TORNADOES. AS THE LINE OF STORMS MOVES SLOWLY EAST TOWARD THE KANSAS TURNPIKE LATER THIS EVENING AND OVERNIGHT...THE RISK OF HIGHER END SEVERE WEATHER WILL LESSEN. HOWEVER STORMS OVERNIGHT MAY STILL CONTAIN HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH. THERE WILL ALSO BE A RISK FOR HEAVY RAINFALL AND POTENTIAL MINOR FLOODING THIS EVENING AND OVERNIGHT...AS THUNDERSTORMS REDEVELOP AND TRAIN ALONG THE SLOW MOVING COLD FRONT. THE GREATEST RISK FOR LOCALLY HEAVY RAINFALL WILL BE ACROSS CENTRAL KANSAS. STRONG AND GUSTY SOUTH WINDS WILL CONTINUE OVER MUCH OF THE AREA INTO MID-EVENING. THE WARM TEMPERATURES AND STRONG WINDS WILL CONTINUE TO KEEP THE GRASSLAND FIRE DANGER VERY HIGH TO EXTREME FOR RAIN-FREE AREAS THAT ARE WEST OF THE KANSAS TURNPIKE. PLEASE REFER TO THE RED FLAG WARNING AND WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL LINGER INTO MONDAY ACROSS SOUTHEAST KANSAS...WITH THE POTENTIAL FOR STRONG STORMS DURING THE AFTERNOON. VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE MONDAY AND TUESDAY... GENERALLY WEST OF HIGHWAY 14. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH THE EVENING...GENERALLY ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
The Grand Island radar (KUEX), 157 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
35 hail, 6 thunderstorm wind, 5 tornado. Local standard time, as filed.
The hail fell for approximately 3 minutes.
Quarter sized hail was also reported.
Very brief tornado touchdown.
Some power flashes were seen.
Power lines were blown down.
Estimated 70 mph winds were reported.
Power flashes were noted from this brief touchdown.
Very brief touchdown with no damage.
Measured 64 mph winds were reported.
Very short track tornado with no damage reported.
Half dollar sized hail was reported at 29th street north and 295th street west.
Hail was covering the ground. 59 mph winds were also measured.
Ping pong ball sized hail was also reported.
Reported at the intersection of Interstate 135 and Kansas highway 196.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518092, 518093, 518095, 518096, 518098, 518099, 518108, 518100, 518101, 518103, 518104, 518105, 518106, 518109, 518110, 518111, 518112, 518113, 518115, 518124, 518116, 518117, 518118, 518119, 518120, 518145, 518128, 518121, 518125, 518122, 518123, 518146, 518126, 518129, 518130, 518131, 518133, 518132, 518134, 518135, and more.